Mississippi, 2011

Hail and Damaging Winds in Mississippi, August 9 to 11, 2011

August 9 to 11, 2011 · NWS JAN · 14 events in 10 counties and zones

A hot humid air mass led to a few strong to severe storms that moved over portions of central Mississippi during the afternoon of the ninth and tenth, as well as during early morning hours of the eleventh. These storms produced thunderstorm wind damage in the form of blown down trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$161,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A hot humid air mass led to a few strong to severe storms that moved over portions of central Mississippi during the afternoon of the ninth and tenth, as well as during early morning hours of the eleventh. These storms produced thunderstorm wind damage in the form of blown down trees and power lines. A few lightning strikes caused damage in Columbus on the tenth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 9, 9:34 AM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Aug 9, 9:34 AM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1034 AM CDT TUE AUG 9 2011

.UPDATE...CURRENT REGIONAL RADARS DEPICT ONE TSTORM/RAIN COMPLEX
DEPARTING INTO NW AL WHILE SCATTERED SHOWERS AND ISOLATED TSTORMS
LINGER BACK TO THE NW ACROSS N MS AND AR. THESE SHOWERS AND TSTORMS
CONTINUE TO BE ASSOCIATED WITH SW/V EMBEDDED IN THE H5 NW FLOW.

THE EVOLUTION OF THESE STORMS FOR THIS AFTERNOON WILL BE TRICKY. 12Z
NAM HAS INITIALIZED BETTER THAN GFS WITH CURRENT REFLECTION OF QPF
FIELDS. FOLLOWING THIS TREND...ADDITIONAL SHOWERS AND THUNDERSTORMS
ARE LIKELY TO DEVELOP ACROSS CNTRL AND ERN AR THROUGH THE LATE
MORNING AND SHIFT SE INTO THE ARKLAMISS DELTA...WITH ADDITIONAL
DEVELOPMENT ACROSS N MS EARLY AFTERNOON. SOME MORE PERSISTENT CLOUD
COVER ACROSS THE THE GOLDEN TRIANGLE REGION MAY LIMIT INSTABILITY
THERE. HOWEVER...LOCATIONS ON THE FRINGES OF THIS CLOUD COVER FARTHER
SOUTH THAT RECEIVE MORE SUN WILL HAVE SBCAPE PARAMETERS REACH UPWARDS
OF ~4000 J/KG PER MODIFIED 12Z KJAN RAOB WITH FAVORABLE VERTICAL
TOTALS AND -9 TO -11 LI/S. SPC CONTINUES TO HIGHLIGHT MUCH OF THE
ARKLAMISS REGION (MINUS THE SW) IN A SLIGHT RISK FOR SEVERE STORMS
FOR THIS AFTERNOON. WITH INCREASING NW 0-6 KM SHEAR MAGNITUDES 25 TO
35 KT...SOME LINEAR ORGANIZATION OF TSTORMS COULD BE POSSIBLE THIS
AFTERNOON ACROSS CENTRAL AND EASTERN AREAS OF MS WHERE BETTER
MOISTURE AND LIFT EXIST. MAIN SEVERE WEATHER RISKS WILL PRIMARILY BE
STRONG STRAIGHT LINE WINDS UPWARDS OF 60 MPH AND SMALL HAIL. EXPECT
TSTORMS TO DIMINISH IN COVERAGE AND INTENSITY BY LATE EVENING AS SW/V
PASSES AND ATMOSPHERE COOLS FOLLOWING SUNSET.

FOR FORECAST MATTERS...WITH ONGOING AND FORECAST CLOUD COVER OVER ACROSS
GOLDEN TRIANGLE REGION...HAVE LOWER HIGHS TO NEAR AND JUST ABOVE 90
FOR THIS AFTERNOON. REST OF THE WX AND POP GRIDS LOOK ON TRACK AND
REPRESENTATIVE OF POTENTIAL EVOLUTION. UPDATED AVIATION DISCUSSION
CAN BE FOUND BELOW. /ALLEN/

&&

.AVIATION...BROKEN MVFR CLOUDS WERE SEEN ACROSS THE SRN HALF OF THE
CWFA WHILE WIDESPREAD MID LEVEL CLOUDS AT 8-12K FT COVERED THE NRN
PORTIONS. MOST SHRA WHERE POSITIONED JUST N OF THE CWFA AT MID
MORNING AS A COUPLE OF THERMAL TROUGH AXES OF -7C AT 500MB ROTATING
THROUGH OUR NRN PORTIONS. EXPECT MAINLY VFR BROKEN LAYERS FROM 3-7K
FEET THROUGH EARLY TONIGHT FOR MANY LOCATIONS. SCATTERED SHRA/TSRA
SHOULD BE INCREASING FOR OUR NRN HALF OF THE CWFA BY 20-22Z AS THEY
MOVE SEWD AT 20MPH...THEY SHOULD EASILY DEVELOP SWWD THROUGH SUNSET
AND EVENTUALLY IMPACT MUCH OF THE AREA BY 04Z. SWLY SURFACE WINDS OF
6-12KTS WILL PERSIST THROUGH EARLY TONIGHT BUT SHIFT NNE ACROSS THE
HIGHWAY 82 CORRIDOR AS A WEAKENING FRONTAL BOUNDARY SETTLES IN FROM
THE N.  CONVECTIVE DEBRIS CLOUDS LIKELY TO PERSIST OVERNIGHT ALONG
WITH A RISK FOR SHRA IN NWLY FLOW ALOFT REGIME.

MVFR CONDITIONS SHOULD BECOME MORE WIDESPREAD EARLY WEDNESDAY FROM
08-14Z WITH VFR STATUS RETURNING BY 15-18Z. THE FRONTAL SYSTEM
SHOULD BE LIFTING NEWD BACK INTO NRN MS BY MIDDAY WEDNESDAY. /40/

&&

.PREV DISCUSSION... /ISSUED 430 AM CDT TUE AUG 9 2011/

SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...NORTHWEST FLOW PATTERN
ALOFT IMPINGING ON THE LOWER MS VALLEY WILL BE AT ITS MOST ACTIVE
(AT LEAST UNTIL THIS WEEKEND) IN THE SHORT TERM PERIOD. STILL NOT
ANTICIPATING THE ACTUAL SURFACE FRONT ASSOCIATED WITH THE EASTERN
TROUGH TO MAKE IT INTO OUR AREA...BUT IT SHOULD STALL JUST TO THE
NORTH DURING THIS PERIOD AND CONTINUE TO BE A TRIGGERING MECHANISM
FOR THUNDERSTORM CLUSTERS THAT WILL MOVE ROUGHLY EAST SOUTHEAST IN
THE MEAN FLOW.

CURRENTLY WATCHING ONE SUCH THUNDERSTORM CLUSTER TRAVERSE MAINLY
EAST ACROSS NORTHERN MS...JUST SKIRTING THE NORTHERN EDGE OF OUR
CWA. DEEP CONSOLIDATED OUTFLOW BOUNDARY EMANATING OUT FROM THIS
COMPLEX IS PUSHING SOUTHEAST INTO THE DELTA AND WILL TRY TO PUSH
INTO THE HEART OF THE ARKLAMISS THIS MORNING BEFORE WASHING OUT.
HIRES MODELS GENERALLY ANTICIPATE THIS OUTFLOW BOUNDARY WILL BE A
TRIGGER FOR SCATTERED TO NUMEROUS THUNDERSTORMS (AND POTENTIAL
FORMATION OF ANOTHER THUNDERSTORM CLUSTER) ACROSS PORTIONS OF
CENTRAL MS (MAINLY EAST OF I-55) BY MIDDAY. LACK OF FORCING AND MUCH
MORE THERMAL CAPPING ACROSS WESTERN (AND ESPECIALLY SOUTHWESTERN)
ZONES WILL MEAN THIS BOUNDARY WILL HAVE TROUBLE TRIGGERING ANYTHING
THERE. INITIAL ACTIVITY MAY BE TRANSLATING MOSTLY INTO ALABAMA BY
EARLY TO MID AFTERNOON...BUT SUGGESTIONS OF MORE ENERGY IN THE
PATTERN COMING AT OUR WAY FOR THIS AFTERNOON GIVES POTENTIAL FOR
ANOTHER ROUND OF AT LEAST SCATTERED THUNDERSTORMS PUSHING ACROSS THE
HEART OF THE AREA LATE AFTERNOON THROUGH EARLY EVENING. SOME OF THIS
THUNDERSTORM ACTIVITY TODAY STILL HOLDS THE POTENTIAL TO BE
SEVERE...ESPECIALLY AS WE START HEATING UP AND INSTABILITY BECOMES
HIGH IN AN ENVIRONMENT OF MODEST DEEP-LAYER SHEAR. THE STORM
PREDICTION CENTER CURRENTLY HAS LOCATIONS ALONG AND NORTH OF A
CROSSETT AR...TO JACKSON MS...TO QUITMAN MS LINE IN THE SLIGHT RISK
OF SEVERE STORMS. MAIN RISK IS DAMAGING WINDS AND WILL HIGHLIGHT
POTENTIAL IN THE HWO. THINKING IS THERE WILL BE ENOUGH STORMS TO
LIMIT HEAT NORTHEAST OF THE HIGHWAY 49 CORRIDOR...BUT ELSEWHERE THE
GOING HEAT ADVISORY STILL LOOKS VALID.

TONIGHT (AFTER EARLY EVENING) LOOKS TO BE A PERIOD IN BETWEEN ENERGY
SURGES IN THE NORTHWEST FLOW PATTERN FOR THE ARKLAMISS.
THUS...REALLY NOT ANTICIPATING ANY THUNDERSTORM CLUSTERS COMING DOWN
THE PIKE FOR LATE TONIGHT INTO EARLY WEDNESDAY. TODAYS THUNDERSTORMS
COULD HAVE ENOUGH OF A COOLING INFLUENCE TO ALLOW LOW TEMPS TO DROP
INTO THE LOWER 70S IN PORTIONS OF EASTERN MS...BUT OTHERWISE STILL
ANTICIPATE STUFFY LOWS IN THE MID TO UPPER 70S.

WEDNESDAY...THE NEXT SHORT WAVE IN THE NORTHWEST FLOW PATTERN IS
AGREED ON BY MODELS TO PROBABLY NOT BE COMING IN THE REGION UNTIL
LATE IN THE AFTERNOON OR IN THE EVENING. THAT LEAVES THE PROSPECT OF
GENERALLY ONLY ISOLATED CONVECTION AROUND THE AREA AT BEST FOR MOST
OF THE DAY WITH HOT WEST TO SOUTHWEST FLOW AND A GOOD DEAL OF
SUNSHINE ALLOWING TEMPS TO SOAR IN ALL AREAS. HIGHS SHOULD RANGE
FROM 96 TO 101 WITH ENOUGH HUMIDITY TO BRING MOST LOCATIONS AT RISK
FOR MEETING HEAT ADVISORY CRITERIA. FOR THE PRESENT I HAVE ONLY
EXTENDED THE CURRENT HEAT ADVISORY FOR TODAY IN THE SOUTHWEST HALF
OF ZONES THROUGH WEDNESDAY AFTERNOON...BUT THIS MAY NEED TO BE
EXTENDED IN SPACE FOR WEDNESDAY DEPENDING ON COVERAGE OF CONVECTION
TODAY AND ULTIMATE EFFECT ON LOW TEMPS TONIGHT. CONCERNING BETTER
THUNDERSTORM POTENTIAL LATE IN THE DAY...CONSENSUS MODEL INDICATIONS
ARE THAT AN INTENSE THUNDERSTORM CLUSTER WILL PUSH ACROSS AT LEAST
NORTHERN AREAS OF THE CWA FROM LATE AFTERNOON THROUGH LATE WEDNESDAY
NIGHT. STORM PREDICTION CENTER THINKS PLACEMENT OF COMPLEX COULD BE
A BIT FURTHER SOUTH THAN THIS CONSENSUS AND HAS MOST AREAS ALONG AND
NORTH OF THE I-20 CORRIDOR IN A SLIGHT RISK OF SEVERE WEATHER FOR
THIS PERIOD. THIS SEEMS TO BE A WORST CASE OUTLOOK RIGHT NOW GIVEN
MODEL CONSENSUS BUT HAVE DEFERRED A BIT TO THEIR THINKING IN
PRODUCTS. /BB/

LONG TERM...THURSDAY THROUGH MONDAY...NOT MUCH CHANGE IN THE
PATTERN IS EXPECTED FOR THE LATTER HALF OF THE WORK AS THE REGION
REMAINS UNDER NORTHWEST FLOW ALOFT...AND SOUTHERLY/SOUTHWESTERLY
FLOW IN THE LOW LEVELS. AS IS THE CASE UNDER THESE REGIMES WE WILL
HAVE TO MONITOR THE SEVERE CONVECTIVE CHANCES CLOSELY ON A DAY TO
DAY BASIS...MONITORING UPSTREAM CONVECTIVE DEVELOPMENT FOR POSSIBLE
PROPAGATION SOUTHEAST ACROSS THE ARKLAMISS. BEST CHANCES FOR THIS
ACTIVITY WILL REMAIN ACROSS NORTHERN PORTIONS OF THE FORECAST
AREA...WHERE HIGHEST POPS HAVE BEEN MAINTAINED. ANY THUNDERSTORM
CLUSTERS THAT PASS WILL BE CAPABLE OF STRONG TO SEVERE WIND GUSTS
AND WILL KEEP THIS RISK MENTIONED IN THE HWO/GRAPHICS.

RATHER FLAT RIDGING ACROSS THE WESTERN HALF OF THE CONUS WILL BECOME
MUCH MORE MERIDIONAL OVER THE WEEKEND AS THE RIDGE STRENGTHENS OUT
WEST...AND A POTENT S/WV AND COLD FRONT SWING ACROSS THE EASTERN
HALF OF THE COUNTRY. GFS/ECMWF CONSENSUS IS FOR THE FRONT TO
GRADUALLY MAKE ITS WAY ACROSS THE ARKLAMISS ON SUNDAY STALLING NEAR
THE GULF COAST THE FIRST PART OF NEXT WEEK. BEST RAIN CHANCES ON
SATURDAY OUT AHEAD OF THE FRONT WILL REMAIN ACROSS THE NORTHERN HALF
OF THE FA...MUCH LIKE THE REST OF THIS WEEK. RAIN CHANCES GET A
LITTLE BETTER FURTHER SOUTH ON SUNDAY AS THE FRONT ADVANCES...BUT
STILL ARE NOT GREAT AS THE BETTER FORCING FOR ASCENT AND STEEPER MID
LEVEL LAPSE RATES REMAIN FURTHER NORTH. NOT OVERLY EXCITED ABOUT THE
SEVERE POTENTIAL AT THIS POINT...BUT ITS STILL QUITE A FEW DAYS OUT.
THE CURRENT MENTION OF STRONG STORMS IN THE HWO IS MORE THAN
REASONABLE AND WILL LEAVE AS IS FOR NOW.

DRIER AIR IN WAKE OF THE FRONT LATE SUNDAY AND MONDAY WILL BE A
WELCOME CHANGE...AS WILL HIGH TEMPERATURES POSSIBLY ONLY MAKING THE
LOW 90S ACROSS NORTHERN ZONES. MAYBE...JUST MAYBE...WE'LL GET A DAY
WHERE HIGH TEMPERATURES COME IN JUST BELOW NORMAL AT COUPLE SPOTS.
I'LL BELIEVE WHEN I SEE IT.

TEMPS SEEMED TO BE HANDLED WELL BY THE GFS MOS WITH NO DRASTIC
CHANGES MADE. ONLY "SIGNIFICANT" CHANGE WAS TO HIGHS NEAR THE GOLDEN
TRIANGLE ON THURSDAY WHERE THE GFS APPEARED A BIT HIGH GIVEN THE
CHANCE FOR RAIN AND CLOUD COVER THROUGHOUT THE DAY. /BK/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       97  75  98  75 /  35  16  13  25
MERIDIAN      94  74  97  74 /  55  17  19  24
VICKSBURG     99  75 100  74 /  21  14  16  23
HATTIESBURG   97  76  98  75 /  35  22  20  11
NATCHEZ       96  76  97  75 /  14  14  11  11
GREENVILLE    99  76  99  76 /  35  12  26  28
GREENWOOD     95  75  96  75 /  51  14  24  31

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR MSZ018-034-035-
     040>043-047>049-053>056-059>066-072>074.

LA...HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR LAZ007>009-015-016-
     023>026.

AR...HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR ARZ074-075.

&&

ALLEN/40/BB/BK
Hazardous weather outlook, Aug 9, 12:41 PM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
141 PM CDT TUE AUG 9 2011

MSZ018-019-025>033-036>039-044>046-050>052-057-058-101845-
BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-HOLMES-ATTALA-WINSTON-NOXUBEE-LEAKE-
NESHOBA-KEMPER-SCOTT-NEWTON-LAUDERDALE-JASPER-CLARKE-
141 PM CDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
EASTERN MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE THROUGH THIS EVENING IN
AN ACTIVE NORTHWEST FLOW PATTERN ROUGHLY ALONG AND NORTH OF A LAKE
PROVIDENCE LOUISIANA...TO JACKSON...TO QUITMAN MISSISSIPPI LINE. THE
MAIN RISK WILL BE WIND GUSTS OF 50 TO 60 MPH. THE GREATEST POTENTIAL
FOR SEVERE WEATHER...WILL BE ROUGHLY ALONG THE INTERSTATE 20 CORRIDOR
EAST OF THE JACKSON AREA BEFORE 900 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

AN ACTIVE PERIOD OF THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE FROM
WEDNESDAY EVENING THROUGH AT LEAST EARLY THURSDAY...DUE TO A
TURBULENT NORTHWEST FLOW PATTERN PERSISTING. THE PRIMARY RISK WITH
THESE STORMS WILL BE THE POTENTIAL FOR DAMAGING WIND GUSTS OF 50 TO
60 MPH. THE HIGHEST CHANCES FOR EXPERIENCING STORMS DURING THIS
PERIOD WILL BE NORTH OF A LINE EXTENDING FROM CROSSETT ARKANSAS...TO
JACKSON...TO MERIDIAN MISSISSIPPI.

ANOTHER STRONGER FRONTAL SYSTEM WILL DIVE INTO THE REGION SATURDAY
NIGHT AND SUNDAY HELPING SET OFF ADDITIONAL THUNDERSTORMS. ADEQUATE
INSTABILITY SHOULD BE AVAILABLE FOR A FEW STRONG OR SEVERE STORMS AS
THIS SYSTEM SETTLES NEAR GULF COAST.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED FOR A FEW HOURS AT A TIME THROUGH
EARLY THURSDAY.

ARZ074-075-LAZ007>009-015-016-023>026-MSZ034-035-040>043-047>049-
053>056-059>066-072>074-101845-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WASHINGTON-
HUMPHREYS-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-WARREN-HINDS-RANKIN-
CLAIBORNE-COPIAH-SIMPSON-SMITH-JEFFERSON-ADAMS-FRANKLIN MS-
LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-
FORREST-
141 PM CDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN
ARKANSAS...NORTHEASTERN LOUISIANA AND PORTIONS OF CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE THROUGH THIS EVENING IN
AN ACTIVE NORTHWEST FLOW PATTERN ROUGHLY ALONG AND NORTH OF A LAKE
PROVIDENCE LOUISIANA...TO JACKSON...TO QUITMAN MISSISSIPPI LINE. THE
MAIN RISK WILL BE WIND GUSTS OF 50 TO 60 MPH. THE GREATEST POTENTIAL
FOR SEVERE WEATHER...WILL BE ROUGHLY ALONG THE INTERSTATE 20 CORRIDOR
EAST OF THE JACKSON AREA BEFORE 900 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

AN ACTIVE PERIOD OF THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE FROM
WEDNESDAY EVENING THROUGH AT LEAST EARLY THURSDAY...DUE TO A
TURBULENT NORTHWEST FLOW PATTERN PERSISTING. THE PRIMARY RISK WITH
THESE STORMS WILL BE THE POTENTIAL FOR DAMAGING WIND GUSTS OF 50 TO
60 MPH. THE HIGHEST CHANCES FOR EXPERIENCING STORMS DURING THIS
PERIOD WILL BE NORTH OF A LINE EXTENDING FROM CROSSETT ARKANSAS...TO
JACKSON...TO MERIDIAN MISSISSIPPI.

OTHERWISE...EXPECT HOT AND HUMID CONDITIONS TO PERSIST WEDNESDAY
THROUGH SATURDAY WITH DAYTIME HEAT INDEX VALUES EXCEEDING 105 DEGREES
AT TIMES. HEAT ADVISORIES ON WEDNESDAY MAY BE EXTENDED FOR SOME
LOCATIONS INTO SATURDAY.

ANOTHER STRONGER FRONTAL SYSTEM WILL DIVE INTO THE REGION SATURDAY
NIGHT AND SUNDAY HELPING SET OFF ADDITIONAL THUNDERSTORMS. ADEQUATE
INSTABILITY SHOULD BE AVAILABLE FOR A FEW STRONG OR SEVERE STORMS AS
THIS SYSTEM SETTLES NEAR GULF COAST.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED FOR A FEW HOURS AT A TIME THROUGH
EARLY THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

40

In the hours before

Special weather statement, Aug 9, 12:48 PM CST, 32 minutes before
MSZ045-051-091930-
NEWTON MS-NESHOBA MS-
148 PM CDT TUE AUG 9 2011

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
148 PM CDT TUE AUG 9 2011

...SCATTERED STORMS DEVELOPING FROM PHILADELPHIA TO LITTLE ROCK...

SEVERAL THUNDERSTORMS CAPABLE OF PRODUCING 30 MPH WINDS WERE
DEVELOPING FROM 3 MILES SOUTHWEST OF PHILADELPHIA TO LITTLE ROCK AT
145 PM CDT...MOVING SOUTHEAST AT 25 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO LIKELY WITH THESE STORMS.
IF YOU HEAR THUNDER...MOVE INDOORS TO A PLACE OF SAFETY AND LET THE
STORMS PASS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTHERN NESHOBA AND NORTHERN NEWTON COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3278 8892 3245 8892 3245 8926 3272 8928
      3283 8916
TIME...MOT...LOC 1845Z 304DEG 22KT 3274 8913

E40
Special weather statement, Aug 9, 1:05 PM CST, 15 minutes before
MSZ046-052-091945-
LAUDERDALE MS-KEMPER MS-
205 PM CDT TUE AUG 9 2011

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
205 PM CDT TUE AUG 9 2011

...SCATTERED STORMS DEVELOPING FROM COLLINSVILLE TO MERIDIAN...

SEVERAL THUNDERSTORMS CAPABLE OF PRODUCING 35 MPH WINDS WERE
DEVELOPING FROM 3 MILES NORTHWEST OF COLLINSVILLE ACROSS LAKE
OKATIBEE INTO THE MERIDIAN AREA AT 201 PM CDT...MOVING SOUTHEAST AT
20 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO LIKELY WITH THESE STORMS.
IF YOU HEAR THUNDER...MOVE INDOORS TO A PLACE OF SAFETY AND LET THE
STORMS PASS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN EXTREME SOUTHWESTERN KEMPER AND LAUDERDALE COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3250 8861 3243 8841 3223 8844 3225 8891
      3258 8891
TIME...MOT...LOC 1901Z 316DEG 14KT 3250 8887

40

The radar

The Jackson/Brandon,MS radar (KDGX), 109 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 heavy rain, 1 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
August 9, 1:20 PM CST
Where
Lauderdale County, 1.17 mi E of Schamberville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.480, -88.850

Trees and power lines were blown down on Maiden Road just southwest of Collinsville.

Heavy Rain, Jones

When
August 9, 5:45 PM CST to 6:23 PM CST
Where
Jones County, 1.39 mi SSW of Hoy
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.731, -89.157

Water of unknown depth was covering numerous spots along roads around northern Jones County.

Thunderstorm Wind, Rankin

When
August 9, 6:12 PM CST
Where
Rankin County, 1.03 mi N of Brandon
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.285, -89.980

A tree was blown down blocking traffic on North Street.

Thunderstorm Wind, Smith

When
August 9, 6:20 PM CST
Where
Smith County, 2.23 mi E of Mize
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.865, -89.513

One large tree and four small trees were blown down across County Road 68 blocking traffic.

Thunderstorm Wind, Clay

When
August 10, 3:10 PM CST
Where
Clay County, 0.9 mi NE of West Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.610, -88.640

A few trees and a cable line were blown down in West Point.

Thunderstorm Wind, Lowndes

When
August 10, 3:30 PM CST
Where
Lowndes County, 0.54 mi WNW of (Gtr)columbus Rgnl A
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
33.453, -88.589

The Automated Weather Observing System(AWOS) at the Golden Triangle Regional Airport(KGTR) measured a 50 knot wind gust. An unconfirmed 73 mph gust was also reported at the airport via the Lowndes County Emergency Manager.

Thunderstorm Wind, Lowndes

When
August 10, 3:45 PM CST
Where
Lowndes County, 0.69 mi N of Interstate City
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.510, -88.400

Three trees were blown down in Columbus.

Lightning, Lowndes

When
August 10, 3:45 PM CST
Where
Lowndes County, 0.69 mi N of Interstate City
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
33.510, -88.400

One house was on fire due to a lightning strike. Two apartment complexes were also struck.

Hail, Lowndes

When
August 10, 3:45 PM CST
Where
Lowndes County, 0.69 mi N of Interstate City
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.510, -88.400

Thunderstorm Wind, Noxubee

When
August 10, 4:05 PM CST
Where
Noxubee County, Bigbee Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.250, -88.350

A couple of trees were blown down in Bigbee Valley.

Thunderstorm Wind, Jones

When
August 10, 4:08 PM CST
Where
Jones County, 2.72 mi SE of Ellisville Jct
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
31.600, -89.140

Seven trees were blown down around the Pecan Grove Community.

Thunderstorm Wind, Bolivar

When
August 11, 3:30 AM CST
Where
Bolivar County, 0.69 mi S of Cleveland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.740, -90.730

Two trees were blown down on Highway 8 near the high school. Report received by WABG-TV.

Thunderstorm Wind, Leflore

When
August 11, 4:25 AM CST
Where
Leflore County, 0.58 mi W of Greenwood
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.520, -90.190

Several trees and power lines were blown down in the city of Greenwood.

Thunderstorm Wind, Carroll

When
August 11, 5:05 AM CST
Where
Carroll County, Carrollton
Measured
50 kt (58 mph) estimated gust
Property damage
$13,000
Reported by
Emergency Manager
Coordinates
33.500, -89.920

Several trees and a few power lines were blown down in Carrollton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333552, 333557, 333555, 333556, 333558, 333559, 333560, 333561, 333562, 333564, 333563, 333565, 333566, 333567.